Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 172, NWS Birmingham, AL

March 16, 2000Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 16, 2000, 5:03 PM CST for Montgomery County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2000, 5:03 PM CST (23:03 UTC)
Expired
Mar 16, 2000, 5:45 PM CST
In force
42 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Montgomery County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 162303
SVRBHM
ALC101-162345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CST THU MAR 16 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 545 PM CST.

* AT 503 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF MONTGOMERY...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:00 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 16, 3:00 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CST THU MAR 16 2000

SHORT WAVE AND COLD FRONT MOVE THROUGH TONIGHT.  LINE OF STRONG
THUNDERSTORMS AHEAD OF FRONT THIS EVENING, AND ISOLATED SEVERE
POSSIBLE WITH THESE EARLY OVER THE EASTERN HALF OF THE FORECAST AREA.
DEW POINTS ARE IN THE 60S AND LI'S LATE THIS AFTERNOON ARE IN THE
-3 TO -6 RANGE OVER MOST OF THE AREA. THE FRONT AND DEPARTING SUN
SHOULD DIMINISH THESE SOON. COOLER FRIDAY AND MAYBE PARTIAL CLEARING.
WILL INTRODUCE ANOTHER CHANCE OF RAIN SATURDAY AS YET ANOTHER SHORT
WAVE APPROACHES.  THE RAIN CHANCE WILL BE HIGHER SOUTH, AND THERE
WILL BE A BETTER CHANCE ON SUNDAY. WILL USE A BLEND OF AVN AND NGM
MOS TEMPS.

HSV 046/057 039/058 2--2
BHM 050/064 042/061 3--3
MGM 054/069 047/065 4--4

.BHM...NONE.

NNNN

In the hours before

Special weather statement, Mar 16, 2:32 PM CST, 2 hours 31 minutes before
ALZ001>038-040>050-162230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CST THU MAR 16 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIRMASS WAS LOCATED ACROSS A LARGE PART OF
ALABAMA THIS AFTERNOON. THIS UNSTABLE AIR PRECEDED A COLD FRONT
THAT WAS LOCATED FROM CENTRAL TENNESSEE TO SOUTHWEST MISSISSIPPI.
THE STORM PREDICTION CENTER HAS INCLUDED MUCH OF EASTERN ALABAMA IN
A SLIGHT RISK OF SEVERE THUNDERSTORMS. DOPPLER RADAR DISPLAYS
INDICATE THUNDERSTORMS LOCATED FROM NEAR HUNTSVILLE TO NEAR
DEMOPOLIS...AND SCATTERED STORMS EAST OF MONTGOMERY. THESE STORMS
WILL CONTINUE DEVELOPING AND MOVE EAST...THROUGH THE REST OF THE
AFTERNOON AND INTO THIS EVENING. THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE DAMAGING WINDS. THE SEVERE THREAT SHOULD
REMAIN ISOLATED AND SLOWLY DIMINISH THROUGH THE EVENING HOURS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
LATEST FORECASTS...AND STATEMENTS THROUGH THE REMAINDER OF THE DAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:56 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell49 min
Mar 16, 3:54 PM CSTSevere Thunderstorm WarningBMXChilton, Coosa36 min
Mar 16, 4:41 PM CSTSevere Thunderstorm WarningBMXTallapoosa49 min
Mar 16, 4:57 PM CSTSevere Thunderstorm WarningBMXLowndes33 min
Mar 16, 5:07 PM CSTSevere Thunderstorm WarningBMXElmore38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.